Flash Flood, Ozark
- When
- August 20, 4:30 PM CST to 6:30 PM CST
- Where
- Ozark County, 2 mi NE of Bakersfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.533, -92.117
Flash flooding inundated a section of Highway 101.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 1:27 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT SAT AUG 20 2005 .DISCUSSION... SHORT TERM PERIOD (TONIGHT THROUGH MONDAY NIGHT) MAIN FOCUS IN THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES. CURRENTLY...TEMPERATURES HAVE HEATED UP ACROSS MUCH OF THE CWA INTO THE UPPER 80S TO MID 90S. HIGHEST TEMPERATURES OVER SOUTH CENTRAL MISSOURI COMBINED WITH DEW POINTS IN THE MID 70S HAVE LED TO MLCAPES ON THE ORDER OF 2000 TO 2600 J/KG AND SCATTERED THUNDERSTORMS. STILL HAVE HEAT ADVISORY FOR SHANNON/OREGON COUNTIES UNTIL 6 PM TO ACCOUNT FOR HEAT INDICES. MANY OUTFLOW BOUNDARIES FROM PREVIOUS AND CURRENT CONVECTION WILL LEAD TO FURTHER DEVELOPMENT DURING THE AFTERNOON AND EVENING. REMNANTS FROM EASTERN KANSAS/WESTERN MISSOURI MCS THIS MORNING CONTINUE TO KEEP TEMPERATURES COOLER OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. WATER VAPOR IMAGERY SHOWS FAIRLY STRONG UPPER LOW PUSHING EAST ALONG THE U.S. CANADA BORDER NORTH OF WISCONSIN AND JET ENERGY EXTENDED WELL BACK INTO THE CENTRAL/NORTHERN PLAINS. A SECONDARY BUT LESS INTENSE CIRCULATION WAS LOCATED DOWN IN CENTRAL TEXAS WITH WEAKER JET STREAK INTO EASTERN OKLAHOMA AND KANSAS. MANY SURFACE OUTFLOW BOUNDARIES EVIDENT ON RADAR/SATELLITE THIS AFTERNOON WHICH WILL HELP TO FOCUS FURTHER CONVECTION THROUGH THE EVENING. GFS HAS HAD BETTER TIME LATELY WITH FEATURES THAN THE NAM AND HAVE GONE CLOSER TO THE GFS THROUGH THE SHORT TERM. MAIN SURFACE BOUNDARY WAS STILL WELL TO THE NORTH AND DOESNT APPEAR TO BEGIN PUSHING SOUTH INTO THE AREA UNTIL LATE ON SUNDAY. THIS WILL KEEP CWA IN THE HIGHER DEW POINTS AND INSTABILITY FOR ANOTHER DAY. HAVE ADJUSTED GRIDS TO INCREASE POPS FOR TONIGHT THROUGH SUNDAY NIGHT AND HAVE POPS ENDING ACROSS SOUTH CENTRAL MISSOURI ON MONDAY MORNING. COULD SEE SEVERAL ROUNDS OF HEAVY RAIN DURING THIS PERIOD ESPECIALLY TONIGHT WITH SOME UPPER LEVEL JET DIVERGENCE INTERACTION. SEVERE THREAT LOOKS ISOLATED THIS AFTERNOON/TONIGHT DUE TO WEAK WIND FIELDS...HOWEVER SHOULD BE SUFFICIENT INSTABILITY FOR STRONG UPDRAFTS. MAIN THREAT WOULD BE WITH DAMAGING WIND GUSTS. THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS WITH PW VALUES OF 2.0 TO 2.5 INCHES. SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI HAVE HAD THE HIGHEST RAIN TOTALS WITHIN THE LAST 24 HOURS AND HAVE HIGHLIGHTED THESE AREAS WITH MINOR FLOODING POTENTIAL TONIGHT IN THE GRAPHICAL HWO. FRONT SHOULD PUSH THROUGH BY MONDAY MORNING BRINGING COOLER/DRIER AIR MASS TO THE ENTIRE AREA. LINDENBERG && EXTENDED PERIOD (TUESDAY THROUGH SATURDAY)... QUIET WEATHER IS ON TAP TO START THE PERIOD. HIGH AMPLITUDE...BUT SLOWLY PROGRESSIVE...FLOW OVER SOUTHERN CANADA AND THE NORTHERN CONUS WILL REMAIN IN PLACE WITH UPPER LOWS OVER QUEBEC AND BRITISH COLUMBIA AND A RIDGE IN THE MIDDLE FROM HUDSON BAY TO THE CENTRAL PLAINS ON TUESDAY. SURFACE RIDGE FROM THE GREAT LAKES TO THE OZARKS SHOULD KEEP ANY GULF MOISTURE SHUNTED WELL WEST OF THE AREA THROUGH EARLY THURSDAY. AT THAT POINT THE ECMWF AND THE GFS BEGIN TO DIVERGE A BIT ON STRONG SHORTWAVE ENERGY PROGGED TO TO MOVE SLOWLY EAST ALONG THE U.S./CANADIAN BORDER LATE IN THE WEEK. THE ECMWF IS FASTER AND MORE OPEN WITH THE UPPER SYSTEM WHILE THE GFS MAINTAINS A CLOSED UPPER LOW FARTHER SOUTH OVER NORTH DAKOTA BY 12Z SATURDAY. IN BOTH SCENARIOS...500MB HEIGHT FALLS SHOULD SUPPORT SURFACE LOW PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS FRIDAY-SATURDAY AS HIGH PRESSURE FINALLY MOVES EAST OF THE AREA. THIS SHOULD ALLOW SOME RETURN MOISTURE TO MOVE BACK INTO THE AREA STARTING FRIDAY. REMOVED ANY RAIN CHANCES THROUGH THURSDAY THEN GRADUALLY INTRODUCED SMALL RAIN/THUNDERSTORM CHANCES LATE FRIDAY AND SATURDAY. TEMPERATURES WILL GENERALLY BE SLIGHTLY BELOW NORMAL THROUGH MIDWEEK WITH A GRADUAL WARMING TREND LATE IN THE WEEK. DSA && .AVIATION... FOR THE 18Z TAFS...SCATTERED CONVECTIVE PRECIPITATION DEVELOPING WITHIN A BAND OF MID LEVEL CLOUDS ALONG THE I44 CORRIDOR. HAVE WENT AHEAD AND INCLUDED MENTION OF TSRA IN A TEMPO GROUP THROUGH THE EARLY EVENING HOURS AT BOTH SGF/JLN. THINGS ARE LESS CLEAR OVERNIGHT AND SUNDAY. GFS STILL SHOWING DECENT LIFT IN ASSOCIATION WITH COUPLED JET STREAKS ACROSS SOUTHERN MISSOURI TONIGHT AND MAIN PUSH OF FRONT DOESNT LOOK LIKE IT MOVES INTO THE AREA UNTIL MONDAY. IT LOOKS LIKE THE PRECIPITATION CHANCES MAY LINGER INTO SUNDAY NIGHT. LINDENBERG && SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADV SHANNON/OREGON COUNTIES UNTIL 6PM. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 20 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
HEAT INDICES OF 105 TO 110 ACROSS SOUTH CENTRAL MISSOURI
THIS AFTERNOON AND EARLY EVENING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MISSOURI OZARKS AND SOUTHEAST
KANSAS.
DISCUSSION:
INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES
REMAINING FROM PREVIOUS THUNDERSTORM ACTIVITY THIS AFTERNOON.
SOME OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE
WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY
BRINGING A CONTINUED CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND EMERGENCY
MANAGERS ARE HOWEVER ASKED TO FORWARD ANY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT AUG 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG KIMBERLING CITY 36.60N 93.43W
08/20/2005 STONE MO LAW ENFORCEMENT
TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO
REPORTED (UNSPECIFIED SIZE).PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT AUG 20 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG KIMBERLING CITY 36.60N 93.43W
08/20/2005 STONE MO LAW ENFORCEMENT
TREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO
REPORTED (UNSPECIFIED SIZE).The Springfield radar (KSGF), 138 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 flash flood. Local standard time, as filed.
Flash flooding inundated a section of Highway 101.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470093.